Lidocaine gel no longer recommended


young baby crying

A leading hospital pharmacist has announced South Australia’s new advice on infant teething gel, asking parents not to use lidocaine gels

Deputy Director of Pharmacy at the Women’s and Children’s Hospital (WCH), Usha Ritchie said that in line with international best practice, the WCH Teething Gel is being discontinued.

“Today, we have released new teething advice which no longer recommends the use of mouth gels for teething infants,” Ms Ritchie said.

“International and Australian medicines organisations warn against using the local anaesthetic lidocaine in products for infant teething.

“As lidocaine is the active ingredient in the WCH Teething Gel, it will no longer be manufactured or available for sale.

“These recommendations take into account a small number of incidents overseas where infants and children have been harmed after consuming too much lidocaine.

“We know there have been a number of presentations to the WCH emergency department linked to the consumption of too much lidocaine from teething gel, however no children in South Australia have had any serious adverse effects.

“Families who have used this product as per the directions on the bottle should be reassured that they have not harmed their child, however SA Health no longer recommends this product for teething.”

Associate Nurse Unit Manager at Cowandilla Child and Family Health Services (CAFHS), Natasha Clark, said there are alternatives to help soothe an unsettled baby.

“We know that having a new baby can be a challenging and uncertain time and teething is a natural and normal part of their growth,” Ms Clark said.

“Our goal is to offer useful and practical support for parents to refer to if their child is unsettled, and where they can go if they need extra support.

“Simple ways we recommend to soothe a child include using teething rings, a cold cloth to bite or something safe to chew on.”

The news prompted Messenger Community News’ Kara Jung to pen a piece expressing surprise at the decision and calling it “heavy-handed”.

Ms Jung wrote that “almost all medications, including paracetamol and ibuprofen” can be dangerous if used incorrectly.

“Perhaps a better solution would be to further educate people that medications, like all drugs, are dangerous if misused,” she wrote.

Previous Amoxicillin recall
Next Flu vax charges under scrutiny

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.